Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 114, NWS Marquette, MI

September 24, 2021

NWS Marquette, MI issued this small craft advisory at Sep 24, 2021, 4:44 AM EDT. It took effect at Sep 24, 2021, 4:00 PM EDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2021, 4:44 AM EDT (08:44 UTC)
In effect from
Sep 24, 2021, 4:00 PM EDT
Expired
Sep 26, 2021, 10:47 AM EDT
In force
43 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 24, 1:40 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 24, 1:40 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
140 AM EDT Fri Sep 24 2021

.SHORT TERM...(This evening through Friday)
Issued at 356 PM EDT THU SEP 23 2021

As we begin our discussion for the weather setup for today, several
folks will notice the continued cool temperatures for the east half
of the UP, as cloud cover and weak CAA keep the area feeling like
fall. Further to the west, mostly sunny conditions has resulted in
slightly warmer temperatures this afternoon. A look at GOES
satellite imagery shows the upper level low slowly meandering its
way northward over Lower MI toward Lake Huron this afternoon. WV
imagery further supports this as a majority of the east half of the
UP has a very good plume of moisture present. This is bringing a lot
of moisture in the form of steady, persistent rainfall over the far
east portions of the UP. Chilly temperatures in the upper 40s to
near 50 will be the result as this cool air makes its way across the
east half where the more persistent rain bands occur. Visibility and
low cloud cover has been observed thus far as the occluded surface
low wraps the bands of -shra to +shra in a ccw direction this
afternoon. Additionally, breezy winds have been observed due to the
pressure gradient of the surface low to our se, and the surface high
to the west.

Further to the west, an upper level ridge continues to build at the
H5 levels over the Northern CONUS, and the surface high pressure
will assist with dry air remaining present for a majority for the
west half of the UP this afternoon and evening. We can expect
pleasant conditions for the west half as they will have mild
conditions, near seasonal average through sunset for the west half.
For the east half this afternoon and evening, the cloud cover will
continue to build to the west; likely making its way to central UP
before then beginning a retrograding trajectory back toward the east
as the occluded low makes its way out of our cwa. Essentially,
expect the -shra to make it close to the city of Marquette and KSAW,
before its reversal in direction. The precipitation will end in the
east half as the weather system slowly moves toward Ontario/Quebec.

For tonight, the system will continue its trek to the east, and
surface high pressure will move across the cwa. The overnight low
forecast will be slightly difficult to pinpoint with high accuracy
over the interior west. This is due to the next approaching
shortwave from the west that is on the heels of the surface high
pressure. Cloud cover will slowly build between 6Z-12Z Friday
morning over the west half as WAA at 850mb occurs. We will have
cloud cover moving to the east from the departing occluded surface
low, and a narrow window of reduced cloud cover because of the
surface high pressure moving across the area, before another round
of clouds begins to build furthest to the west by morning. Light
winds are anticipated, but due to the higher likelihood of increased
clouds in comparison to last night, we are not anticipating patchy
frost. However, patchy ground fog may be possible as the
temperatures across interior west decrease to the upper 30s to near
40. Most areas should remain in the 40s overnight for lows, with the
exception of areas closest to the lakeshores where minimums near 50
degrees can be expected.

As previously mentioned, another quick-hitting shortwave will move
across the area on Friday. A surface cold front will approach the
cwa from the west. Ahead of this cold FROPA, we will be in the warm
sector of mid-latitude cyclone analysis. WAA at 850mb will assist
with an increase in diurnal maximums for Friday, ahead of the front.
Expect temperatures to be 5-10 degrees warmer for the west half, and
upwards of 10-15 degrees warmer in comparison to the Thursday
afternoon high temperatures. Most areas will see highs in the middle
60s to lower 70s, especially across the south central. The surface
cold FROPA will sweep across the area starting around 18Z Friday for
the west half, and make it through the central portions of the UP by
0Z Saturday. We can expect some -shra as the surface low/FROPA treks
across the central tier of Upper Michigan, deepening as it moves to
the northeast toward Lake Superior by Friday evening. Rainfall
doesn't appear to be much for the developing system in its initial
stages, with most areas seeing up to a tenth of an inch of QPF. We
can also expect for winds to remain elevated, between 10-20mph as
the pressure gradient tightens. Sounding profiles look favorable
for more persistent rain showers as the weather system evolves
into Friday night. Overall, we can expect seasonably cool
temperatures for Thursday, and near to slightly above normal
temperatures for Friday ahead of the approaching cold front.

.LONG TERM...(Friday night through Thursday)
Issued at 336 PM EDT THU SEP 23 2021

Friday night, a Rex block will be established over the western CONUS
into the Canadian Rockies. Downstream of this blocking ridge, a
fairly sharp trough will be swinging through the Upper Midwest and
Upper Great Lakes with an attendant surface cold front. A short wave
will be rounding the base of the trough and then attempting to cut
off from the flow. It never will fully cut off, but it will become
the dominant wave within the trough. Nearly all of the forecast
details for Friday night and Saturday hinge on the evolution of this
wave. Models have been trending stronger with the wave leading to a
stronger surface cyclone along the front in response. If that
happens, enough warmth and moisture could be drawn northward to
generate adequate instability for thunderstorms ahead of the front
rather just plain rain showers, as in the NAM. It would also mean a
more pronounced commahead of rain continuing into Saturday for at
least part of the area (most likely the Keweenaw) as well as more
cold air being drawn down behind the developing low, leading to
cooler highs on Saturday and more lake-effect enhancement to the
rain. For this forecast, have hedged towards the NAM and CAMs
showing a more wound-up system, but not entirely. Therefore, have
included some slight chances of thunder south-central and east
Friday evening and some wrap-around/lake-enhanced POPs over the
Keweenaw and north-central late Friday night into Saturday morning.

Saturday continues to look partly cloudy and breezy as the pressure
gradient remains tight overhead behind the front. There could be
some light scattered lake-effect rain showers and/or diurnal
instability showers, but models have been trending away from that
today so have tempered POPs down a bit from the NBM init.

Sunday and Monday still look somewhat uncertain, though model
solutions are beginning to converge relative to how spread apart
they were yesterday. Late Saturday night into Sunday morning, a
short wave will pass through the WNW flow aloft and may kick off a
few showers. These showers will be followed by some weak to moderate
isentropic lift in the 600-800 mb layer on Sunday as WAA increases
aloft. GEFS and EPS do not have an impressive precip signal, but the
deterministic EC and NAM both advertise showers, which is usually a
reliable model combo. And overall it makes sense that there could be
enough lift with this WAA. Therefore, have introduced chance POPs
for Sunday. As for Monday, it still remains a question whether or
not warm air aloft will continue to surge northward into the area or
whether a reinforcing shot of cold air will drop southward across
the U.P. in response to a short wave rounding the base of a closed
upper low near James Bay. While the deterministic GFS and EC have
gone the cold route, both are outliers to their respective ensemble
systems. Therefore, opted not to make changes to the high temps for
Monday yet. However, if the cooling trend for Monday continues, the
current forecast highs around 70 would likely be too warm by about
10 degrees.

Models and ensembles then return to good agreement by Tuesday in
developing an anomalously strong mid-level ridge over either the
Northern Plains or the Upper Midwest. The variability among the
ensembles is dominated by the speed/placement of the ridge, but
overall the modeling clusters are largely all similar in showing the
500 mb ridge axis somewhere over North Dakota or Minnesota. This
would leave the U.P. with warm and dry conditions for the middle of
next week. The GEFS and EPS mean both show 850 mb temps near the
90th percentile of climatology for Tuesday through the end of the
week. Highs should be around 70 or in the low 70s each day.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 139 AM EDT FRI SEP 24 2021

Generally VFR conditions are expected at all terminals at least into
this morning, although there will be a period of MVFR cigs at
KSAW to start the period with wraparound moisture from low
pressure near Lake Huron. There could be a trend toward MVFR cigs
at KIWD and KCMX as rain moves in along a cold front later this
afternoon, although the better chance for MVFR conditions and the
steadier rain will likely be at KSAW closer to 00Z. Could be some
slightly gusty northwest winds behind the front at all the
terminals.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 339 PM EDT THU SEP 23 2021

Surface low pressure will slowly be moving northward across Lake
Huron today, resulting in northeast winds for the east half of Lake
Superior of 25-30 knots through this evening. Winds should be less
than 20 knots for the west half of Lake Superior the remainder of
today. On Friday, another trough is expected to approach the lake.
Westerly winds from 20-25 knots can be expected through late Friday
evening across the west and central portions of the lake. These
winds will increase late Friday night into early Saturday morning
behind a cold front. Models show the potential for a brief NW gale
early Saturday morning, perhaps even over 40 kts, but only for
about 1-3 hours. However, models have struggled to resolve the
system with any consistency. Therefore, have included low-end
gales in the forecast but opted not to issue a Gale Watch owing to
low confidence. However, a Watch may be needed in future forecast
packages.

The winds should then subside slightly to 25-30 knots for a
majority of Saturday, before falling back down below 20 knots on
Sunday. Lighter winds below 20 knots will continue to be expected
the rest of the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...RJC
AVIATION...Voss
MARINE...BW/RJC
Hazardous weather outlook, Sep 23, 3:47 PM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
347 PM EDT Thu Sep 23 2021

MIZ001>007-009>014-084-085-242000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
347 PM EDT Thu Sep 23 2021 /247 PM CDT Thu Sep 23 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A moderate swim risk is possible late Friday afternoon for the
Lake Michigan beaches of Schoolcraft County.

There is a slight chance of thunderstorms Friday night over south
central and eastern Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-242000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
347 PM EDT Thu Sep 23 2021 /247 PM CDT Thu Sep 23 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A brief period of northwest gales is possible Friday night into
Saturday morning over north central and eastern Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-242000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
347 PM EDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of thunderstorms Friday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:44 AM EDTGale WarningMQT25 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.